Alabama, 2013Flash Flood in Alabama, July 30 to 31, 2013
July 30 to 31, 2013 · NWS BMX · 1 event in 1 county or zone
On Tuesday, July 30, an upper level shortwave crossed the southeastern United States and interacted with a stalled front across south Central Alabama, resulting in scattered thunderstorms. As outflow boundaries collided, thunderstorms continued to redevelop over Troy, resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, July 30, an upper level shortwave crossed the southeastern United States and interacted with a stalled front across south Central Alabama, resulting in scattered thunderstorms. As outflow boundaries collided, thunderstorms continued to redevelop over Troy, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 9:17 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 30, 9:17 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT TUE JUL 30 2013
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
UPDATED FORECAST TONIGHT BASED ON CONTINUING CONVECTION ACROSS THE
SOUTHEAST WITH THE HELP OF A DECAYING FRONTAL BOUNDARY...AS WELL
AS OUTFLOW BOUNDARIES FROM THIS AFTERNOON'S CONVECTION. HEAVY RAIN
OVER PIKE IS MOVING LITTLE. OTHERWISE...SCATTERED SHOWERS HAVE
DECREASED ACROSS THE NORTHWEST WITH A PRE FRONTAL TROUGH BUT
LIKELY HOOD OF OVERNIGHT CONVECTION LOOKS BETTER ACROSS MUCH OF
THE AREA...BUT WITH THE EXCEPTION OF PIKE AMOUNTS SHOULD BE LIGHT.
ONLY A FEW TWEAKS WERE MADE WITH TEMPERATURES OVERNIGHT AS THEY
SHOULD BE IN GOOD SHAPE. UPDATE ALREADY OUT.
08
&&
.AVIATION...
00Z TAF DISCUSSION.
A FAIRLY CHALLENGING AVIATION FORECAST IS IN STORE TONIGHT ACROSS CENTRAL
ALABAMA...WITH OUTFLOW BOUNDARIES PROVIDING ENOUGH LIFT FOR
SCATTERED SHOWERS AND STORMS LATE THIS AFTERNOON. AS A
DISTURBANCE TRAVERSES ACROSS NORTHWESTERN AND NORTHERN PORTIONS
OF ALABAMA TONIGHT...THERE WILL BE A CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT BEFORE MIDNIGHT TONIGHT FOR THE NORTHERN
TAF SITES...BUT COVERAGE SHOULD DECREASE WITH THE LOSS OF
DAYTIME HEATING. THEREFORE...HAVE ONLY PLACED VCTS IN THE TAF AT
THIS TIME. THE OTHER CHALLENGE WILL BE THE POSSIBILITY OF LOW
STRATUS OVERNIGHT TONIGHT. WITH THE IMPULSE MOVING THROUGH THE
NORTHERN TERMINALS TONIGHT...THE CHANCE OF LOWER STRATUS APPEARS
LOWER AT THIS TIME. HOWEVER...WENT AHEAD AND KEPT MVFR CIGS IN THE
TAF FOR NOW WITH MOISTURE CONTINUING TO BE ON THE INCREASE. THE
TERMINALS WITH THE BEST SHOT OF OBSERVING ANY LOWER CIGS WILL BE
AT KTOI AND KMGM WITH DEEPER MOISTURE IN PLACE ACROSS SOUTHERN
ALABAMA. ALSO...HEAVY RAINFALL IN THE AREA COULD LEAD TO SOME
PATCHY FOG CONCERNS AS WELL.
SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS DURING THE DAY ON
WEDNESDAY...AND HAVE GONE AHEAD AND INCLUDED VCTS FOR ALL
TERMINALS DURING THE PLANNING PERIOD. WINDS WILL REMAIN SOUTHERLY
THROUGH THE FORECAST PERIOD AND REMAIN LIGHT. FREQUENT AMENDMENTS
WILL BE LIKELY BASED ON RADAR TRENDS AND WHERE SHOWERS AND STORMS
PROPAGATE.
56/GDG
&&
.PREV DISCUSSION...
/ISSUED 324 PM CDT TUE JUL 30 2013/
A FEW MORE SHOWERS ON RADAR EARLY THIS AFTERNOON THAN YESTERDAY. THE
UPPER LEVEL PATTERN IS CHARACTERIZED BY BROAD ANTICYCLONIC FLOW
ACROSS THE CONUS. A SHORTWAVE TROUGH CAN BE NOTED ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. THIS WAVE WILL BE THE FEATURE THAT
WILL BRING THE FORECAST AREA A CHANCE FOR SHOWERS AND THUNDERSTORMS
LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AT THE
SURFACE...THE FRONT IS PROGRESSING BACK TO THE NORTH. THE FRONT CAN
BE SEEN ALONG THE LEADING EDGE OF THE CU FIELD ON VISIBLE SATELLITE.
A FEW WIDELY SCATTERED SHOWERS HAVE DEVELOPED IN THE WARM MOIST AIR
SOUTH OF THE BOUNDARY BUT WILL REMAIN FAIRLY ISOLATED TO SCATTERED
THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS. PRECIPITATION
CHANCES WILL PICK UP LATE THIS EVENING AND OVERNIGHT ACROSS THE
NORTH AS THE SHORTWAVE TROUGH SWINGS ACROSS THE TENNESSEE VALLEY.
DEW POINTS SOUTH AND WEST OF THE U.S. 280 CORRIDOR HAVE ALREADY
PUSHED UP INTO THE LOW TO MID-70S. SHOWERS AND THUNDERSTORMS WILL
BEGIN ACROSS NORTHWESTERN PORTIONS OF CENTRAL ALABAMA AROUND 7 PM
AND WILL SLOWLY MOVE TO THE EAST THROUGHOUT THE EVENING AND
OVERNIGHT HOURS AS IT WILL TAKE SOME TIME FOR AREAS FURTHER TO THE
EAST TO SATURATE. CLOUD COVER WILL INCREASE
OVERNIGHT...THEREFORE...LOW TEMPERATURES SHOULD STAY UP IN THE LOW
TO MID 70S.
MODELS INDICATE THAT MOISTURE WILL BE PREVALENT ACROSS THE FORECAST
AREA WITH PW VALUES WELL ABOVE 2 INCHES BY TOMORROW . THESE PW
VALUES WILL BE NEAR THE 99TH PERCENTILE FOR LATE JULY EARLY AUGUST.
THEREFORE...HAVE LIKELY POPS ACROSS MOST OF THE FORECAST AREA.
MODELS INDICATE THAT THE ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH
1500-2500 J/KG OF SBCAPE. MODELS ONLY INDICATE 25-35 KTS OF 0-6 KM
DEEP LAYER SHEAR. THIS IS NOT THAT LOW FOR SUMMERTIME CONVECTION.
THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE WITH MAY BE
AN ISOLATED SEVERE STORM OR TWO. HOWEVER...ENOUGH CONFIDENCE STILL
DOES NOT EXIST TO ADD ANY MENTION OF SEVERE WEATHER TO THE HWO AT
THIS TIME. THE MAIN RISKS WILL BE GUSTY WINDS UP TO 50 KTS AND
HEAVY RAINFALL. ANY STRONG OR POTENTIALLY SEVERE STORMS SHOULD
WEAKEN NEAR SUNSET AS THE UPPER LEVEL SUPPORT EXITS TO THE
SOUTHEAST AND DUE TO THE LOSS OF DAYTIME HEATING. THE FRONTAL
BOUNDARY WILL GET HUNG UP ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA AGAIN ON THURSDAY AND EXPECT SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE VICINITY OF THE FRONT. THE FRONT WILL LOSS
DEFINITION MOVING INTO THE LATTER PART OF THE WEEK AND INTO THE
WEEKEND. PW VALUES WILL DROP BELOW 1.5 INCHES ACROSS THE AREA ON
FRIDAY AND EXPECT THE MAJORITY OF THE FORECAST AREA WILL REMAIN
DRY ON FRIDAY AND INTO SATURDAY. PRECIPITATION WILL RETURN TO THE
FORECAST ON SUNDAY AS A SHORTWAVE TROUGH ROTATES THROUGH
NORTHWESTERLY FLOW ALOFT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
THIS FEATURE AND CONTINUED HIGH POPS LATE IN THE WEEKEND AND EARLY
NEXT WEEK. KEPT HIGH TEMPERATURES IN THE MID-80S DURING DAYS WHEN
WIDESPREAD PRECIPITATION IS EXPECTED AND WENT FOR LOW TO MID 90S
DURING THE DRIER DAYS.
05/MA
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 82 71 88 69 / 50 70 50 30 10
ANNISTON 72 82 71 88 70 / 30 70 60 30 10
BIRMINGHAM 75 84 72 89 71 / 30 70 40 30 10
TUSCALOOSA 76 89 73 91 73 / 30 60 40 20 10
CALERA 73 85 72 89 71 / 30 70 50 30 10
AUBURN 73 81 70 86 70 / 20 70 60 50 20
MONTGOMERY 75 88 73 91 73 / 30 60 50 30 20
TROY 73 87 72 89 72 / 60 50 60 50 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/56/05
Hazardous weather outlook, Jul 30, 9:45 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CDT TUE JUL 30 2013
ALZ011>015-017>050-010345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1045 PM CDT TUE JUL 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HEAVY RAINFALL IS POSSIBLE THROUGH AROUND 1 AM GENERALLY SOUTH OF
INTERSTATE 85 WITH A CLUSTER OF NEARLY STATIONARY STORMS. SOME FLASH
FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
DUE TO FLOODING CONCERNS TONIGHT.
08/MK
Flash Flood, Pike
- When
- July 30, 10:42 PM CST to July 31, 4:42 AM CST
- Where
- Pike County, 0.69 mi N of Troy to 0.66 mi NE of Troy
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 31.810, -85.970
Several hours of heavy rainfall led to rainfall accumulations of approximately 3.57 inches. This led to about 6 inches of flowing water over several roadways in downtown Troy, including Elm Street, which was temporarily impassable due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 30, 20131 death · 1 event
- Hail and Damaging Winds in Nebraska, July 30, 2013$571,000 · 2 in hail · 29 events
- Tornado and Hail in South Dakota, July 30, 2013$860,000 · EF0 · 17 events
- Hail in Wyoming, July 30, 2013$1.0 million · 0.5 in hail · 1 event
- Flash Flood in South Dakota, July 30 to 31, 2013$60,000 · 1 event
- Flash Flooding and Flooding in Missouri, July 30, 2013$20,000 · 52 kt wind · 23 events
- Damaging Winds in Kansas, July 30, 2013$50,000 · 78 kt wind · 2 events
- Hail in North Dakota, July 30 to 31, 20131.25 in hail · 7 events
- Drought in Arkansas, July 30 to 31, 20135 events
- Hail in South Dakota, July 30, 20131.75 in hail · 3 events
- Damaging Winds in South Dakota, July 30, 201352 kt wind · 3 events
- Damaging Winds in Nebraska, July 30, 201358 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473359.